Case Report: Lead Toxicity Associated with an Extra-Articular Retained Missile 14 Years After Injury

$25.00

Lead toxicity associated with extra-articular retained missiles (EARMs) is an uncommon yet potentially devastating complication of gunshot wounds. While the risk of lead toxicity with intra-articular retained missiles is well-known, EARMs are routinely permitted to remain in tissues indefinitely without surveillance for lead toxicity. We present a 34 year-old man who was found to have symptomatic lead toxicity 14 years after sustaining a gunshot-associated femoral fracture with retention of lead bullet fragments. A fluid filled cyst containing two large lead bullet fragments was identified intraoperatively. Whole-blood lead concentration decreased after removal of the lead-filled cyst. Cyst formation and concomitant bone fracture are two of the risk factors for lead toxicity in patients with EARMs after gunshot wounds.  Recognizing risk factors for EARM-associated elevation in lead levels is important as the adverse effects of increased lead burden may be asymptomatic and difficult to diagnose, yet debilitating and potentially lethal. (Journal of Surgical Orthopaedic Advances 20(4):241–246, 2011)

SKU: JSOA-2011-20-4-W6 Categories: , Tags: , , , ,

Description

William C. Eward, DVM, MD, Dennis Darcey, MD, Leslie G. Dodd, MD,
and Robert D. Zura, MD

Comments are closed.